Fungal Meningitis Outbreak: Update from the FDA

October 25, 2012

If you are worried about whether you may have injected a patient with a tainted vial of methylprednisolone from New England Compounding Center’s (NECC) Framingham, Massachussets facility, you can now obtain detailed information from the FDA that may assuage your concerns.

If you are worried about whether you may have injected a patient with a tainted vial of methylprednisolone from New England Compounding Center’s (NECC) Framingham, Massachussets facility, you can now obtain detailed information from the FDA that may assuage your concerns.

The Food and Drug Administration's web site currently offers a roster of customers who received products shipped on or after May 21, 2012 from this facility; this list is arranged by state. A second list includes the names and quantities of specific products shipped from the NECC (one of the products is an opthalmic drug used in eye surgery; another is a cardioplegic solution) and the shipping date; this list is arranged alphabetically by customer name.

The CDC and the FDA have confirmed the presence the fungus Exserohilum rostratum in unopened medication vials of preservative-free methylprednisolone acetate (80 mg/mL) from one of three implicated lots from NECC (Lot #08102012@51, BUD 2/6/2013). The laboratory confirmation has linked steroid injections from these lots from the NECC to the multistate outbreak of fungal meningitis and joint infections that has been making national headlines for the last several weeks.

The CDC and state health departments now estimate that approximately 14,000 patients may have received injections with medication from three implicated lots of methylprednisolone and that nearly 97% of these patients have been contacted for further follow-up.

You can find a Patient Notification Letter on the FDA's web site by clicking here.

The FDA advises clinicians and patients to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.